Alert archive / Minnesota / Winter Storm Watches in 2025
Winter Storm Watch 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Mar 13, 2025, 3:05 PM CDT for 7 counties in Minnesota. It took effect at Mar 15, 2025, 4:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 13, 2025, 3:05 PM CDT (20:05 UTC)
- In effect from
- Mar 15, 2025, 4:00 AM CDT
- Expired
- Mar 14, 2025, 2:11 PM CDT
- In force
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809 WWUS43 KMPX 132005 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 305 PM CDT Thu Mar 13 2025 ...BLIZZARD CONDITIONS ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY... .A powerful storm system will bring all types of spring weather to western Minnesota Friday through Saturday. Showers and a chance of thunderstorms will arrive Friday evening. The rain will turn to a wintry mix of sleet and freezing rain after 4 AM Saturday morning, then to moderate or heavy snow between 7-10 AM as much colder air arrives. Snowfall rates of 1 to 2 inches per hour are possible mid Saturday morning. Northwest winds will increase significantly during the transition with gusts as high as 55 mph into Saturday afternoon. The snow combined with strong winds could lead to blizzard conditions. MNZ041-047-048-054>056-064-140815- /O.NEW.KMPX.WS.A.0003.250315T0900Z-250316T0000Z/ Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Morris, Benson, Montevideo, Granite Falls, Glenwood, Alexandria, and Madison 305 PM CDT Thu Mar 13 2025 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Blizzard conditions possible. Total snow accumulations between 2 and 4 inches, sleet accumulations between one tenth and two tenths of an inch, and ice accumulations around a light glaze possible. Winds could gust as high as 55 mph. * WHERE...Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, Swift, and Yellow Medicine Counties. * WHEN...From late Friday night through Saturday evening. * IMPACTS...Whiteout conditions are possible and may make travel treacherous and potentially life-threatening. Plan on slippery road conditions. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ Borghoff
2 follow-up statements
089 WWUS43 KMPX 140803 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 303 AM CDT Fri Mar 14 2025 ...BLIZZARD CONDITIONS ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY... .A powerful storm system will bring all types of spring weather to western Minnesota Friday through Saturday. Showers and a chance of thunderstorms will arrive Friday evening. The rain will turn to a wintry mix early Saturday morning, then to moderate or heavy snow later in the morning as much colder air arrives. Snowfall rates of 1 to 2 inches per hour are possible mid Saturday morning. Northwest winds will increase significantly during the transition with gusts as high as 55 mph into Saturday afternoon. The snow combined with strong winds could lead to blizzard conditions. The watch has not been upgraded due to uncertainty in where the heaviest snow will fall. It is in this band of heavier snow where the blizzard is likely to occur. MNZ041-047-048-054>056-064-141615- /O.CON.KMPX.WS.A.0003.250315T0900Z-250316T0000Z/ Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Alexandria, Benson, Madison, Granite Falls, Montevideo, Glenwood, and Morris 303 AM CDT Fri Mar 14 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... * WHAT...Blizzard conditions possible. Total snow accumulations between 2 and 4 inches, sleet accumulations between one tenth and two tenths of an inch, and ice accumulations around a light glaze possible. Winds could gust as high as 55 mph. * WHERE...Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, Swift, and Yellow Medicine Counties. * WHEN...From late tonight through Saturday evening. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are possible and may make travel treacherous and potentially life-threatening. Plan on slippery road conditions. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ NDC
267 WWUS43 KMPX 141911 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 211 PM CDT Fri Mar 14 2025 ...WINTRY MIX LATE TONIGHT WILL TURN TO HEAVY SNOW EARLY SATURDAY MORNING WITH BLIZZARD CONDITIONS EXPECTED... .A powerful storm system will bring all types of spring weather to western Minnesota through Saturday. Showers and a chance of thunderstorms will arrive this evening. The rain will turn to a wintry mix late tonight, then to moderate or heavy snow early Saturday morning as much colder air arrives. Snowfall rates of 1 to 2 inches per hour are possible at times. Northwest winds will increase significantly during the transition with gusts as high as 60 mph into Saturday afternoon. The snow combined with strong winds will lead to blizzard conditions. A Blizzard Warning has been issued for much of west central Minnesota with a Winter Storm Warning for Todd County. MNZ041-047-048-054>056-064-150900- /O.UPG.KMPX.WS.A.0003.250315T0900Z-250316T0000Z/ /O.NEW.KMPX.BZ.W.0002.250315T1000Z-250315T2100Z/ Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Morris, Benson, Montevideo, Granite Falls, Madison, Alexandria, and Glenwood 211 PM CDT Fri Mar 14 2025 ...BLIZZARD WARNING IN EFFECT FROM 5 AM TO 4 PM CDT SATURDAY... * WHAT...Blizzard conditions expected. Total snow accumulations between 3 and 6 inches, sleet accumulations between one tenth and two tenths of an inch, and ice accumulations around a light glaze. Winds gusting as high as 60 mph. * WHERE...Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, Swift, and Yellow Medicine Counties. * WHEN...From 5 AM to 4 PM CDT Saturday. * IMPACTS...Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Widespread blowing snow could significantly reduce visibility. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Call 5 1 1 or visit 511mn.org for road conditions. && $$ MNZ042-150900- /O.NEW.KMPX.WS.W.0003.250315T1200Z-250315T2100Z/ Todd- Including the cities of Long Prairie 211 PM CDT Fri Mar 14 2025 ...WINTER STORM WARNING IN EFFECT FROM 7 AM TO 4 PM CDT SATURDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations between 2 and 4 inches, sleet accumulations up to one tenth of an inch, and ice accumulations around a light glaze. Winds gusting as high as 50 mph. * WHERE...Todd County. * WHEN...From 7 AM to 4 PM CDT Saturday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call 5 1 1 or visit 511mn.org for road conditions. && $$ Borghoff
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 13, 12:37 PM CDT, 2 hours 28 minutes earlier. Its key messages:
- Elevated fire weather conditions Thursday for western MN.
- Strong low to move through the area Friday night. Showers and thunderstorms Friday evening will transition from rain to snow Friday night through Saturday from west to east.
- A line of thunderstorms are expected to move into southern MN Friday evening. Some severe storms will be possible, especially for south central and southeast Minnesota.
- Accumulating snow, with a few hours of near-blizzard conditions possible in western MN Saturday.
Area forecast discussion, Mar 13, 12:37 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1237 PM CDT Thu Mar 13 2025 .KEY MESSAGES... - Elevated fire weather conditions Thursday for western MN. - Strong low to move through the area Friday night. Showers and thunderstorms Friday evening will transition from rain to snow Friday night through Saturday from west to east. - A line of thunderstorms are expected to move into southern MN Friday evening. Some severe storms will be possible, especially for south central and southeast Minnesota. - Accumulating snow, with a few hours of near-blizzard conditions possible in western MN Saturday. && .DISCUSSION... Issued at 427 AM CDT Thu Mar 13 2025 Quiet with little to no wind early this Thursday morning. Southerly winds will kick in around sunrise as our surface ridge moves over the Great Lakes. This will send warm 925-850mb air up into the South Dakota, which will creep into western MN this afternoon. As a result, highs will return to the low 70s along and west of the Buffalo Ridge, with mid 60s elsewhere today. As southerly winds ramp up and temperatures rise, elevated fire weather concerns exist in western Minnesota this afternoon. Relative humidities will drop to their lowest of 25-30% between 3 and 7PM. Winds will be sustained around 20MPH, gusting to near 30MPH at times, creating an elevated fire concern. We have issued a Special Weather Statement to reflect this. Our long awaited system remains on track in terms of intensity and overall track. This powerful cyclone will lift across KS/NE during the day. Ensembles continue to advertise the deepening of the low as it moves towards NE/IA through the day, with minimum MSLP values bottoming out somewhere in the 975-980mb neighborhood. While the low will be in the early stages of occluding/filling in by the time it tracks over southern Minnesota and western Wisconsin Saturday, this complex system will bring a slew of hazards to the Upper Midwest through the weekend. Friday and Friday Night...Temperatures and moisture will be on the rise quickly through the day Friday as strong southerly flow sends ample Gulf moisture northward. Record high temperatures may be in jeopardy with widespread 70s expected. Did increase wind gusts for much of the area with the strongest gusts of 30-35 MPH expected along the I-90 corridor. Forecast soundings continue to show PWATS near climatological max, or just above 0.75". This impressive early Spring warmth and moisture will build CAPE values to 1000-1500 J/kg, but much of southern Minnesota and western Wisconsin look to remain capped until late evening, which will limit the amount of instability we're able to tap into. Still, as a warm front lifts northward late Friday afternoon/evening, we'll have a few hour window where a few strong/severe thunderstorms will be possible across southern Minnesota. We're just getting into the time range of a handful of CAMs that show a developing QLCS across Iowa by mid afternoon. By 00z, this feature will be just getting into far southern Minnesota, where it will likely diminish in intensity as it continues northward. The main hazard with any strong/severe storms that do manage to make it into Minnesota/Wisconsin will be damaging winds with a secondary hail threat. Overnight, widespread rain is expected with western Minnesota likely seeing upwards of 0.50" through early Saturday. Further east (including the Twin Cities), it appears that a dry slot will cut precip totals down a bit from previous forecasts. This change is most evident when looking at the 06z.13 deterministic NAM and RAP, which puts down a few hundredths by 06z Saturday, but the 00z.13 GEFS has also pulled back on QPF. After a brief break from breezy southerly winds early in the night, gusts will creep back up across western Minnesota as the next phase of the system approaches. A strong cold front will send winds around to the northwest with gusts of 40-45 MPH and continued precip for western Minnesota. With the cold front will come a sharp drop in temperatures and a changeover from rain to wintry mix to snow by early Saturday. Saturday...As the front barrels across Minnesota through the day, temperatures will fall rapidly with most seeing their daily high occur close to midnight. A changeover to all snow is expected for areas west of Wilmar sometime mid morning. When combined with the gusty winds, a few hours of near blizzard conditions are possible for extreme western Minnesota through the afternoon. This is the same region where a deformation band could drop some impressive snowfall rates and lead to snowfall totals of up to 4". As the rain/snow line continues its march to the east, snowfall totals drop off quickly with little to no accumulation expected for the eastern half of Minnesota and into western Wisconsin. Additional rainfall totals for this area between 6am and noon Saturday will be a couple tenths at best. Storm total QPF amounts range from +1" to the west to 0.25-0.50" east through Saturday evening. Sunday and beyond...Precip comes to an end overnight Saturday/early Sunday with breezy northwest winds and strong CAA on the backside of the low as it tracks into Canada. We'll be left with clearing skies and highs in the 30s and 40s. Monday's temperatures will rebound into the 50s and 60s with the return of southerly flow. Monday and Tuesday should be quiet before attention turns to another potential system for the middle of next week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1222 PM CDT Thu Mar 13 2025 Busy weather lies ahead, but not during this TAF period. We'll have fairly persistent southeast winds with varying amounts of high clouds through the period. We'll probably have some accas Friday morning as a very warm and moist airmass moves in, but soundings look too dry to support any precip, but you can't completely rule out something Friday morning in WI. KMSP...It will be breezy this period with some minor WS issues overnight, but the WS doesn't look strong enough to warrant putting in the TAF, there will definitely be some low level turbulence, but just not enough to warrant the WS mention in the TAF. TS chances at MSP ramp up after 2z Saturday. /OUTLOOK FOR KMSP/ FRI Night...TSRA likely in evening. Wind SE 15-20G30-35 kts. SAT...MVFR. Chc -RA/-SN. Wind NW 15-20G25-35 kts. SUN...VFR. Wind NW 10G25 kts. MON...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye/PV AVIATION...MPG
Hazardous weather outlook, Mar 13, 10:09 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1009 AM CDT Thu Mar 13 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141515- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1009 AM CDT Thu Mar 13 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A powerful storm system will develop over the Plains and push through the Upper Midwest Friday and Saturday. Thunderstorms will move into southern Minnesota early Friday evening and lift north across the rest of central and southern Minnesota and western Wisconsin. Scattered severe thunderstorms will be possible across south central and southeast Minnesota, with strong wind gusts being the primary hazard. Behind the system, rain will turn to snow across western and central Minnesota Saturday along with strong northwest winds developing. Accumulating snow, along with blowing and drifting snow will likely result in hazardous travel conditions in western Minnesota Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Winter Storm Watches in Minnesota, 2025Every winter storm watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.